Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Side Effects of Salt Tablets?

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by purrsian, Jun 6, 2016.

  1. purrsian

    purrsian Senior Member

    Messages:
    316
    Likes:
    803
    I've just started taking 2 Toppin Salt tablets (sodium chloride) per day since last Tuesday for my POTS and over the weekend, I developed abdominal/epigastric pain and constipation. I haven't read that constipation is a side effect of salt tablets, but I wanted to know if anyone had experienced it related to them as I don't want to restart the tablets and cause more constipation.

    Fiance suggested that perhaps they are drying the stool out, but then I'm taking them to increase water retention, so that just leaves me confused lol
     
  2. Never Give Up

    Never Give Up Collecting improvements, until there's a cure.

    Messages:
    959
    Likes:
    3,960
    Make sure you have food in your stomach and drink lots of water.
     
  3. purrsian

    purrsian Senior Member

    Messages:
    316
    Likes:
    803
    I think one morning I had them then immediately ate breakfast, is it ok as long as they are together or does the food need to be in there first?

    Thinking back, I might not have had quite enough water. I usually drink a lot naturally, so I hadn't really been concentrating on it. I did have 4 alcoholic beverages on Friday night which is dehydrating plus it means I don't drink water in that period although I drink a lot before bed. I've read 2.5 to 3 litres is recommended - is 2.5 ok or should I be aiming for 3?
     
  4. Never Give Up

    Never Give Up Collecting improvements, until there's a cure.

    Messages:
    959
    Likes:
    3,960
    I would make sure something is in your stomach before swallowing the salt pills, they can really hurt. I don't really know how much water is required, try drinking more and see what happens.
     
  5. IreneF

    IreneF Senior Member

    Messages:
    1,552
    Likes:
    2,563
    San Francisco
    You can add table salt to your drinking water. I think I used 1/2 tsp/liter (might have been 1 tsp; it was a while ago). It wasn't salty enough to make me nauseous and the saltiness encouraged me to drink more. I think it worked better than pills, and it cost hardly anything.
     
  6. purrsian

    purrsian Senior Member

    Messages:
    316
    Likes:
    803
    Thanks for your replies, going to wait a few days till my stomach gets back to normal then try again. I have an exam on Friday so I didn't want to risk any further problems until after that! I'm sure if I really focus on drinking lots and ensuring food first, it will be ok.

    That's an interesting idea in that it makes you want to drink more, might have to try at some point. I do like salt, so I'm sure the taste won't put me off too much.
     
  7. beaker

    beaker ME/cfs 1986

    Messages:
    773
    Likes:
    1,839
    USA
    I tried the salt tablets in conjunction w/ Florinef . Best to have something in stomach first as it can irritate.
    Also I drank a gallon of water. Best bet is to pre measure your water for the day. Easiest way to keep track. Your body is retaining more fluids and so less is available for your colon. More water will help things ease on through. Or if you need more help try an OTC softener.
    But the real function is to get fluids down. ( Get some water flavor drops make w/ stevia or slice up some fruit to add to it. A little flavor can help get it all down much easier ! )
     
    purrsian and IreneF like this.
  8. purrsian

    purrsian Senior Member

    Messages:
    316
    Likes:
    803
    I thought I would just add an update, in case anyone is reading this later on and has a similar issue. I stopped taking the salt tablets until my stool returned to normal, waited about a week to ensure all was good. Figured it may have just been something I ate upset my system. So then started with half a tablet for a week and then full tablet. Constipation again after two days of a full tablet. Ended up giving up on the salt tablets, as in addition to constipation (despite my huge water intake and eating being taking it), I was constantly feeling very tired and like I was about to faint when I stood up. I almost fainted 4 times in one day while out for my acupuncture treatment and lunch, had to defer an exam that was the next day as I was worried about even getting in to college (let alone remaining upright long enough to complete the exam!). Wasn't sure if it was tablets or I'd gotten some weird bug, but once I stopped taking them, I felt much much better. My doctor was very confused as salt tablets 'are usually very well tolerated'. She gave me a prescription for fludrocortisone, which I never filled as I had such a terrible time and I just wanted to recover a bit. It's taken about three months, but I'm finally back at a similar state of health that I was before starting the salt tablets. Please note: I'm not saying don't try them, as everyone is different, just thought I'd share my experience in case someone else has a similar one, so they don't have to keep trying as long as I did.
     
  9. purrsian

    purrsian Senior Member

    Messages:
    316
    Likes:
    803
    Oh but before giving up, ensure that you are eating before your tablet, starting small before going to a full dose, and drinking A LOT of water (I had min 4 x 600mL bottles plus a bit per day). Doctor told me none of that, so very glad I got some advice on here to at least give them a proper try.
     
  10. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,597
    Likes:
    24,746
    USA
    Interesting and I have taken "Salt Sticks" salt/electrolyte tablets for several years especially for calf and muscle pain and have never needed to take them with food or gotten GI issues from them. I wonder if they are different from your brand? I take the blue bottle (no caffeine) vs. the green bottle b/c I don't tolerate caffeine.
     
    ahimsa likes this.
  11. ahimsa

    ahimsa Senior Member

    Messages:
    1,845
    Likes:
    4,276
    Hi @purrsian

    Sorry you had so much trouble with salt tablets. :(

    I have heard of salt tablets causing stomach upset. I don't remember constipation specifically but other problems like pain or indigestion.

    Fortunately salt tablets don't bother me. I've used several brands - BioSalt, Thermotabs, and SaltStick - without any problems.

    It's possible that the large tablets that are 100% sodium chloride (the ones from a doctor/pharmacy usually are) cause more problems for people than the ones that you can buy that have some potassium mixed in. So, that's one alternative that might work for people who can't take plain salt tablets.

    Another option is to use electrolyte drinks - e.g. clear, unflavored Pedialyte (or generic, Walgreens sells one):

    https://www.amazon.com/Pedialyte-Or...f=pd_rhf_se_s_cp_1?ie=UTF8&pd_rd_i=B000V89JA8

    Or mix up your own electrolyte solution using table salt (sodium chloride), powdered potassium source (potassium chloride or citrate), and water. There are several recipes out there.
     
  12. lnester7

    lnester7 Seven

    Messages:
    2,452
    Likes:
    3,554
    USA
    @purrsian I used to load on salt and had tummy issues, but the main thing was for me it would mask my Blood pressure, so it would raise my BP but the symptoms did not changed, as different when I used the midodrine and raise BP that way. So I try to eat a lot of salt but I do not take the pills anymore, I use raise the vassocontriction instead. I know we are all different just telling you my experience in case it helps you any.
     
    purrsian, ahimsa and Sushi like this.
  13. cman89

    cman89 Senior Member

    Messages:
    429
    Likes:
    190
    Hayden, Idaho
    Anything that draws water can irritate the gut. When I used to take creatine it would cause some digestive upset, which is a bummer since it seemed to help with stuff.
     
    purrsian likes this.
  14. purrsian

    purrsian Senior Member

    Messages:
    316
    Likes:
    803
    The kind I was taking was 100% sodium chloride. Had no idea there were other types available! I'm going to buy some electrolyte powders online, but those mixed ones you talk about may be something to investigate if the powders aren't effective enough.

    I had the 100% ones :( I keep meaning to buy an electrolyte drink but never actually go ahead to do it. Need to try some out!
     

See more popular forum discussions.

Share This Page